Kansas, 2015Winter Storm in Kansas, February 21 to 23, 2015
February 21 to 23, 2015 · NWS DDC · 13 events in 13 counties and zones
An upper level low spun around the Southwest United States during this time frame with weak upper level shortwaves being ejected eastward across the Central Rockies into the Central High Plains. This caused diffluent westerly flow above the Central High Plains.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low spun around the Southwest United States during this time frame with weak upper level shortwaves being ejected eastward across the Central Rockies into the Central High Plains. This caused diffluent westerly flow above the Central High Plains. A strong upper level jet was also in place above the area of concern. Mid-level Isentropic lift of saturated air was present during this event and was the main lifting mechanism. A dome of high pressure shifted eastward as the weekend approached allowing southeast upslope winds to be felt across western Kansas. Light to moderate rain started to fall across far western Kansas by late Saturday morning, spreading eastward as the afternoon progressed. Precipitation then changed over to snow by evening, first across west central Kansas, then the remainder of southwest Kansas by midnight. Moderate snow showers were observed throughout the night with occasional light snow reported throughout Sunday. Light to moderate snow fell once again across portions of western Kansas Sunday night before ending by late Monday morning. By the time the snow ended, snowfall amounts of 6-10 inches were reported across west central Kansas, 3-7 inches across southwest Kansas, and 1-4 inches across central and south central Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 21, 5:48 AM CST, 3 hours 12 minutes earlier.
Area forecast discussion, Feb 21, 5:48 AM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
548 AM CST SAT FEB 21 2015
...UPDATED AVIATION SECTION...
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 335 AM CST SAT FEB 21 2015
THE SUBSYNOPTIC DETAILS OF THE APPROACHING WINTER STORM ARE COMING
INTO BETTER FOCUS, AND AS THE EVENT DRAWS NEARER, THE CONFIDENCE IN
RELIABILITY OF MESOSCALE MODELS HAS INCREASED. THIS IS SHAPING UP TO
BE A CLASSIC FRONTOGENESIS EVENT, AND AS SUCH, HEAVIER SNOWFALL
APPEARS LIKELY. BOTH THE NCEP WRF-ARW AND WRF-NMMB ARE VERY CLOSE ON
SNOWFALL THROUGH 12Z SUNDAY OF 6 TO 10 INCHES ACROSS A GOOD CHUNK OF
SOUTHWEST KANSAS, MAINLY WEST OF A SCOTT CITY TO GARDEN CITY TO
MEADE LINE. UPON LOOKING AT THE FORCING FIELDS ON THE NAM12, THESE
VERY AGGRESSIVE PRECIPITATION AMOUNTS ARE NOT TOO UNREASONABLE.
THE NAM12 FRONTOGENESIS IN THE 700-800MB LAYER WILL BE VERY
IMPRESSIVE WITH CONVERGENCE AND DEFORMATION IN THIS LAYER SHIFTING
SOUTH THROUGH THE NIGHT FROM FAR WEST CENTRAL KANSAS 03-06Z TOWARD
THE OKLAHOMA PANHANDLE BY DAYBREAK SUNDAY. EVEN THE LATEST 06Z HAS
AN 8- 10 INCH SWATH ACROSS THE HIGHWAY 50 CORRIDOR THROUGH 12Z
FROM SYRACUSE TO GARDEN CITY. CONFIDENCE IS HIGH ENOUGH NOW TO
JUSTIFY EXPANDING THE WINTER STORM WARNING SOUTH AND EAST TO
INCLUDE GARDEN CITY, ELKHART, AND LIBERAL...WITH A WINTER WEATHER
ADVISORY TO INCLUDE SCOTT CITY, DIGHTON, DODGE CITY, MEADE, AND
ASHLAND. THE OFFICIAL STORM TOTAL SNOW GRIDS WILL FALL SHORT OF
THE VERY AGGRESSIVE MESOSCALE MODELS, BUT ARE WITHIN THE WARNING
CRITERIA FOR HEAVY SNOW WITH HIGHEST AMOUNTS OF AROUND 8 INCHES IN
SYRACUSE, JOHNSON, LAKIN, ULYSSES, AND SUBLETTE. MUCH OF THE
SNOWFALL WILL OCCUR WITHIN A 12 HOUR PERIOD FROM LATE TONIGHT
THROUGH THE FIRST HALF OF THE DAY SUNDAY.
AS FAR AS TEMPERATURES GO, WE HAVE WARMED UP TODAY'S HIGHS QUITE A
BIT, AS WE SHOULD SEE SOME FILTERED SUNSHINE IN BETWEEN STORM
SYSTEM, ALLOWING TEMPERATURES TO WARM INTO THE 40S TO LOWER 50S.
PRECIP TYPE WILL BE A BIT OF A CHALLENGE EARLY ON, AS A RESULT, WITH
SOME LIGHT RAIN EXPECTED AT THE ONSET OF PRECIPITATION LATE THIS
AFTERNOON OUT WEST. THE SURFACE COLD FRONT WILL BE MOVING QUICKLY
SOUTH THIS EVENING, SO A RAPID CHANGE OVER TO SNOW IS EXPECTED
DURING THE MID TO LATE EVENING HOURS FROM NORTH TO SOUTH.
.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 142 AM CST SAT FEB 21 2015
THE SNOWFALL DISCUSSED IN THE SHORT TERM DISCUSSION IN
ASSOCIATION WITH ISENTROPIC LIFT AND MID LEVEL FRONTOGENESIS WILL
LINGER THROUGH SUNDAY AND EVEN MONDAY BEFORE GRADUALLY ENDING IN
SOUTHERN KANSAS MONDAY AFTERNOON. HOWEVER, LIFT WILL NOT BE NEAR
AS INTENSE SO THAT MAINLY LIGHT ADDITIONAL SNOWFALL OF 1 TO 2
INCHES CAN BE EXPECTED FROM DODGE CITY SOUTH AND WEST AFTER 9 AM
SUNDAY. STORM TOTAL ACCUMULATIONS WILL BE 6 TO 8 INCHES IN PARTS
OF WESTERN AND SOUTHWESTERN KANSAS WHERE A WINTER STORM WARNING
WAS EXPANDED, WITH LESSER AMOUNTS TO THE EAST WHERE THE ADVISORY
WAS EXPANDED. THE COLDEST HIGH TEMPERATURES SUNDAY AND MONDAY WILL
TEND TO BE IN AREAS OF PERSISTENT CLOUDINESS AND LIGHT SNOWFALL IN
FAR WESTERN KANSAS AND NEAR THE OKLAHOMA BORDER.
THE UPPER LEVEL STORM SYSTEM DISCUSSED IN THE SHORT TERM SECTION
OVER THE SOUTHWESTERN UNITED STATES WILL PASS ACROSS THE SOUTHERN
PLAINS BY TUESDAY. ANY PRECIPITATION BY THIS TIME SHOULD BE
SUPPRESSED TO THE SOUTH OF KANSAS. ARCTIC HIGH PRESSURE WILL
ONLY MOVE TO THE EAST VERY SLOWLY, RESULTING IN A CONTINUATION OF
COLD TEMPERATURES THROUGH TUESDAY MORNING. AREAS THAT RECEIVE THE
HEAVY SNOW THIS WEEKEND WILL BE SLOW TO WARM. MODERATION IN
TEMPERATURES CAN BE EXPECTED BY TUESDAY AS SURFACE TROUGHING
DEVELOPS IN THE LEE OF THE ROCKIES, ALONG WITH DOWNSLOPE WINDS.
AGAIN, TEMPERATURES WILL NOT WARM AS MUCH IN AREAS THAT RECEIVED
HEAVY SNOW.
BY MID TO LATE NEXT WEEK, THE NEXT UPPER LEVEL STORM SYSTEM WILL
SLOWLY EVOLVE OVER THE WESTERN UNITED STATES, WITH ANOTHER ARCTIC
HIGH PRESSURE SYSTEM NOSING INTO THE CENTRAL PLAINS. THIS WILL SET
THE STAGE FOR POSSIBLE SNOW EVENT(S) FROM WEDNESDAY NIGHT INTO
FRIDAY, ALONG WITH COLDER AIR.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 544 AM CST SAT FEB 21 2015
A WINTER STORM WILL OVERSPREAD THE SOUTHWEST AND WEST CENTRAL
KANSAS REGION, INCLUDING GCK, DDC, HYS TERMINALS TONIGHT.
CONDITIONS WILL DETERIORATE SIGNIFICANTLY IN THE 00-06Z TIME FRAME
TONIGHT. LIGHT RAIN WILL CHANGE TO A RAIN-SNOW MIX AND QUICKLY ALL
SNOW AROUND OR SHORTLY AFTER 03Z. EXPECT LIFR OR VLIFR CONDITIONS
WITH MODERATE TO HEAVY SNOW AT TIMES, ESPECIALLY AT GARDEN CITY.
HAYS WILL ESCAPE THE HEAVIEST SNOW, BUT IFR AND EVEN LIFR
CONDITIONS CAN STILL BE EXPECTED UP IN THAT AREA. LIGHT SNOW WILL
CONTINUE THROUGH THE DAY SUNDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 48 17 20 13 / 30 90 70 50
GCK 45 17 20 10 / 70 100 80 80
EHA 45 18 20 10 / 20 90 80 80
LBL 46 18 20 12 / 20 90 80 80
HYS 47 16 24 13 / 20 70 40 30
P28 53 17 23 13 / 0 60 40 40
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 9 PM CST /8 PM MST/ THIS EVENING TO 6
AM CST /5 AM MST/ MONDAY FOR KSZ061>063-074>077-084>086.
WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 AM CST
MONDAY FOR KSZ043-044-064-078-087-088.
&&
SHORT TERM...UMSCHEID
LONG TERM...FINCH
AVIATION...UMSCHEID
Hazardous weather outlook, Feb 21, 5:01 AM CST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
501 AM CST SAT FEB 21 2015
KSZ030-031-043>046-061>066-074>081-084>090-221115-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
501 AM CST SAT FEB 21 2015
...WINTER STORM TO AFFECT SOUTHWEST AND WEST CENTRAL KANSAS
TONIGHT THROUGH SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED...
LIMITED EXCESSIVE COLD RISK.
SIGNIFICANT SNOW RISK.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
HAZARDS WEATHER RISK...
SUNDAY...
LIMITED EXCESSIVE COLD RISK.
ELEVATED SNOW RISK.
MONDAY...
LIMITED EXCESSIVE COLD RISK.
LIMITED SNOW RISK.
TUESDAY...
ELEVATED EXCESSIVE COLD RISK.
WEDNESDAY...
NO HAZARDS.
THURSDAY...
ELEVATED EXCESSIVE COLD RISK.
FRIDAY...
ELEVATED EXCESSIVE COLD RISK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/?N=HWO
Winter Storm, Scott
- When
- February 21, 9:00 AM CST to February 23, 12:00 PM CST
- Where
- Scott forecast zone
- Reported by
- Public
- Coordinates
- 38.482, -100.907 (the zone’s center; the record gives no point)
Snowfall of 8 to 10 inches fell across the western part of the county and 4 to 6 across eastern sections.
Winter Storm, Hamilton
- When
- February 21, 9:00 AM CST to February 23, 12:00 PM CST
- Where
- Hamilton forecast zone
- Reported by
- Public
- Coordinates
- 37.999, -101.791 (the zone’s center; the record gives no point)
Snowfall of 6 to 10 inches fell across the county.
Winter Storm, Kearny
- When
- February 21, 9:00 AM CST to February 23, 12:00 PM CST
- Where
- Kearny forecast zone
- Reported by
- Public
- Coordinates
- 38.000, -101.320 (the zone’s center; the record gives no point)
Snowfall of 6 to 10 inches fell across the county.
Winter Storm, Finney
- When
- February 21, 9:00 AM CST to February 23, 12:00 PM CST
- Where
- Finney forecast zone
- Reported by
- Public
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
Snowfall of 6 to 10 inches fell across the county.
Winter Storm, Stanton
- When
- February 21, 9:00 AM CST to February 23, 12:00 PM CST
- Where
- Stanton forecast zone
- Reported by
- Public
- Coordinates
- 37.563, -101.784 (the zone’s center; the record gives no point)
Snowfall of 5 to 8 inches fell across the county.
Winter Storm, Grant
- When
- February 21, 9:00 AM CST to February 23, 12:00 PM CST
- Where
- Grant forecast zone
- Reported by
- Public
- Coordinates
- 37.562, -101.308 (the zone’s center; the record gives no point)
Snowfall of 5 to 8 inches fell across the county.
Winter Storm, Haskell
- When
- February 21, 9:00 AM CST to February 23, 12:00 PM CST
- Where
- Haskell forecast zone
- Reported by
- Public
- Coordinates
- 37.562, -100.871 (the zone’s center; the record gives no point)
Snowfall of 5 to 8 inches fell across the county.
Winter Storm, Gray
- When
- February 21, 9:00 AM CST to February 23, 12:00 PM CST
- Where
- Gray forecast zone
- Reported by
- Public
- Coordinates
- 37.738, -100.438 (the zone’s center; the record gives no point)
Snowfall of 5 to 8 inches fell across the county.
Winter Storm, Ford
- When
- February 21, 9:00 AM CST to February 23, 12:00 PM CST
- Where
- Ford forecast zone
- Reported by
- Public
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
Snowfall of 5 to 8 inches fell across the western half of the county while amounts of 2 to 4 inches were reported across eastern sections.
Winter Storm, Morton
- When
- February 21, 9:00 AM CST to February 23, 12:00 PM CST
- Where
- Morton forecast zone
- Reported by
- Public
- Coordinates
- 37.191, -101.799 (the zone’s center; the record gives no point)
Snowfall of 4 to 6 inches fell across the county.
Winter Storm, Stevens
- When
- February 21, 9:00 AM CST to February 23, 12:00 PM CST
- Where
- Stevens forecast zone
- Reported by
- Public
- Coordinates
- 37.192, -101.312 (the zone’s center; the record gives no point)
Snowfall of 4 to 6 inches fell across the county.
Winter Storm, Seward
- When
- February 21, 9:00 AM CST to February 23, 12:00 PM CST
- Where
- Seward forecast zone
- Reported by
- Public
- Coordinates
- 37.193, -100.851 (the zone’s center; the record gives no point)
Snowfall of 4 to 8 inches fell across the county.
Winter Storm, Meade
- When
- February 21, 9:00 AM CST to February 23, 12:00 PM CST
- Where
- Meade forecast zone
- Reported by
- Public
- Coordinates
- 37.238, -100.366 (the zone’s center; the record gives no point)
Snowfall of 4 to 8 inches fell across the county except for an area across the southeast part of the county where amounts were 2 to 4 inches.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in New Jersey, February 21 to 22, 20151 death · 2 injured · 21 events
- Winter Storm and Flood in West Virginia, February 21, 2015$965,000 · 35 events
- Winter Storm and Winter Weather in Delaware, February 21 to 22, 20158 injured · 4 events
- Winter Storm and Avalanche in West Virginia, February 21 to 22, 2015$50,000 · 6 events
- Winter Storm in Virginia, February 21, 2015$45,000 · 2 events
- Winter Storm and Winter Weather in Ohio, February 21, 201532 events
- Winter Storm in Colorado, February 21 to 23, 201531 events
- Winter Storm and Winter Weather in Virginia, February 21 to 22, 201529 events
- Extreme Cold in Minnesota, February 21 to 22, 201524 events
- Winter Storm and Winter Weather in Pennsylvania, February 21 to 22, 20151 injured · 13 events
- Ice Storm and Winter Storm in Tennessee, February 21, 201520 events
- Winter Storm and Avalanche in Virginia, February 21 to 22, 201519 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 562463, 562464, 562465, 562466, 562468, 562469, 562470, 562472, 562473, 562475, 562476, 562477, 562479.